Neurotrophic corneal ulcer after retrobulbar injection of chlorpromazine
Related Experiment Video
Updated: May 27, 2026

Corneal Sensitivity Testing Procedure for Ophthalmologic and Optometric Patients
Published on: August 2, 2024
Matthew J Hauck1, Hb Harold Lee, Peter J Timoney
1Indiana University Department of Ophthalmology, Indianapolis, Indiana, USA.
Abstract:
An 80-year-old woman with a painful, poorly seeing right eye underwent retrobulbar chlorpromazine injection for pain control. After the injection, the patient's symptoms improved; however, a neurotrophic ulcer developed within 2 weeks after the procedure. It is postulated that chlorpromazine may lead to sensory denervation to the cornea with the subsequent development of neurotrophic keratopathy, as observed in this case. Awareness of this potential adverse effect is important for proper patient safety, education, and postinjection management.
